South Dakota, 2001

Lightning Strike in South Dakota, June 9, 2001

June 9, 2001 · NWS UNR · 1 event in 1 county or zone

Two teenagers on horseback encountered a thunderstorm as they were traveling from Pine Ridge to Manderson. One rider told authorities he was knocked unconscious after seeing a bright flash of light.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Two teenagers on horseback encountered a thunderstorm as they were traveling from Pine Ridge to Manderson. One rider told authorities he was knocked unconscious after seeing a bright flash of light. When he awoke, he found his riding partner on the ground, not breathing or moving. One fatality (direct) and one injury occurred from lightning. The horse was also killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 6:05 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 6:05 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT FRI JUN 8 2001

MADE AN EARLY UPDATE TO ZONES THIS EVENING TO TWEAK TIMING AND
THUNDERSTORMS AND TWEAK WINDS.

00Z KUNR SOUNDING HAD 2KJ/KG SBCAPE WITH 1KJ/KG MLCAPE. SOUNDING
CONDUCIVE TO ELEVATED CONVECTION IF LOW LEVEL JETS CRANKS PER 21Z
RUC/18Z ETA. THIS SCENARIO REASONABLE GIVEN 21Z GEOSTROPHIC WIND
CHART...ALTHOUGH BEST FORCING COULD BE INTO WY/NEB. 0-6KM TOTAL
SHEAR 36M/S...PLENTY OF SUPPORT TO SEVERE TSRA. WILL BE WATCHING
RADARS CLOSELY THIS EVENING.

.UNR...NONE.

HELGESON

In the hours before

Local storm report, Jun 8, 9:14 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 PM MDT FRI JUN 08 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 NW ECHETA               WY   .88 INCH HAIL
06/08/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0835 PM    RECLUSE                   WY   1 INCH HAIL
06/08/018   CAMPBELL
Special weather statement, Jun 8, 9:46 PM MST, 2 hours 44 minutes before
SDZ012-013-024>026-028>031-WYZ054>058-090506-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1046 PM MDT FRI JUN 8 2001

...THE SEVERE THUNDERSTORM WATCH IS CANCELLED...
SEVERE THUNDERSTORM CONDITIONS HAVE DIMINISHED ACROSS NORTHEASTERN
WYOMING AND WEST CENTRAL SOUTH DAKOTA...ALLOWING THE SEVERE
THUNDERSTORM WATCH TO BE CANCELLED. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE BLACK HILLS AND PARTS OF THE WESTERN SO}UTH DAKOTA
PLAINS INTO THE EARLY MORNING HOURS. AREAS WILL SEE LIGHT SHOWERS...
OCCASIONAL LIGHTNING AND POSSIBLY SOME SMALL HAIL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oglala Lakota

When
June 9, 12:30 AM MST to 1:00 AM MST
Where
Oglala Lakota County, 5 mi N of Pine Ridge
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Oglala Lakota2001-06-0917MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253936.